Chronic substance users have repeatedly found that they need to increase the quantity and the frequency of intake to achieve the desired effects. At this stage, the body has already developed a tolerance. However, rising amounts of the substance may finally lead to drug overdose symptoms. An overdose can cause severe physical and mental health consequences, including death.
A survey by the National Institute on Drug Abuse (NIDA) reveals that an estimated 70,000 drug and alcohol-overdose deaths happened in the US in 2017. Prompt medical attention can prevent fatal overdose. You can tell when someone needs emergency medical treatment if you’re aware of the signs of a drug overdose. If you know that you need addiction treatment, contact Amatus Recovery Centers today by calling 833.631.0525.
How to Manage a Substance Use Disorder
Don’t let alcohol and drug addiction control your life. Seek professional help by visiting a rehab center before the condition worsens. Mental health specialists will equip you with tactics of dealing with your substance use disorder after you complete a medical drug detox program.
Rehab treatment typically includes:
- Family therapy
- Cognitive-behavioral therapy
- Dialectical behavior therapy
- Group therapy
- Individual therapy
What Are the Drug Overdose symptoms?
Although it’s essential to understand that different prescription and illicit drugs can cause various overdose symptoms, some similarities exist in these symptoms.
Pinpoint or Dilated Pupils
Depending on the type and purity of the drug a person uses, the pupils can change size or show a fast trembling effect—nystagmus. Constriction of pupils is a common sign of overdose on substances such as morphine, heroin, fentanyl, and hydrocodone. Conversely, cocaine dilates your pupils.
When there is a blockage in one’s air passage due to a drug overdose, the body will usually show sluggish problematic inhalation combined with gasping for air or fast breathing to normalize the situation.
Blue Fingertips and Lips
An addict often experiences a sharp increase in body temperature during an overdose. When the body temperature starts dropping, some body parts might change color, thus turning to blue. Bluish body parts indicate that a person lacks sufficient oxygen, and it might imply that the victim is dying.
Vomiting and Nausea
In most cases, addicts aspirate when they have reached overdose levels. As a result, the digestive system responds by vomiting the contents of the substance out of the body. If you vomit while unconscious, you’ll be incapable of expelling the material from your windpipe and mouth, thus choking on it.
Irregular Heart Rate
Excessive stimulants can cause an increase in heart rate leading to heartache and cardiac arrest. When you overwork your heart, its muscles can tear, causing heart bleeding and severe chest pains. Opioids typically produce reverse effects—reduced heart rate and slower breathing.
The typical drug overdose symptoms that can result from a failing heart include:
- Confusion and disorientation
- Seizures and trembling
- Abdominal pains and dizziness
- Panic attacks and paranoia
Seeking Help for a Drug Overdose
Like in all emergencies, call 911 and stay with the victim if you notice any overdose symptoms. Check breathing and heart rate. Gauge the consciousness of the victim by asking some questions and finding out whether the person can respond. If the person needs a CPR and you can perform it, start doing so immediately.
If your loved one is fighting an addiction, don’t wait until you have to deal with drug overdose symptoms to seek professional help. While the ability to recognize the signs of an overdose is vital, treatment at a residential facility, such as Amatus Recovery Centers, is the best way to detox safely. Rehab puts an addict on the right path to recover by treating the root cause of the addiction and any co-occurring or underlying conditions. Contact Amatus Recovery Centers at 833.631.0525 to start the recovery journey.